MAUDE Adverse Event Report: STRYKER GMBH DISTAL LATERAL FEMUR PLATE AXSOS 3 TI FOR LEFT FEMUR 10 HOLE / L238MM; PLATE, FIXATION, BONE

STRYKER GMBH DISTAL LATERAL FEMUR PLATE AXSOS 3 TI FOR LEFT FEMUR 10 HOLE / L238MM; PLATE, FIXATION, BONE
Model Number 627610S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Pain (1994); Injury (2348); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 05/23/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
Pharmacist reported that: "patient consulting at emergencies for pain and cracking of the right femur.Osteosynthesis plate broken spontaneously following mobilization of the patient having undergone a first osteosynthesis on (b)(6) 2019 on a distal left femur.Patient didn¿t fall nor suffer any trauma since the first procedure.Observed clinical consequences: rx: fracture of the plate with displacement of the fracture.Total: bottom third left femur fracture with plate break precautionary measures and action taken: plate changing urgently in the operating room with a new plate axsos 3 and fracture consolidation with bone substitute." additionally reported: the patient was walking with a cane, according to the surgeon.The surgeon's instructions concerning mobilization: no support for 4 weeks after the operation and re-education after the 4 weeks.Surgeon says the instructions were followed by the patient.There are no special circumstances or pathology in the patient, however the surgeon expresses doubt about a delay or lack of consolidation.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the reported failure mode.As per the visual inspection, the received device was found to be broken around the central region at the 5th hole from proximal side.The microscopic images indicate this to be a fatigue fracture.Fatigue fractures occur under repeated or fluctuating stresses.The maximum stress in a part is less than the yield strength of the material.Fatigue fractures begin as a microscopic crack or cracks that grow as force is applied repeatedly to a part.When the load is high, the number of required cycles for the part to finally break is low.Fatigue fractures don¿t require high stress, so there is usually very little deformation.Based on the provided medical records, the medical opinion was sought from an experienced independent medical expert which revealed the following; ¿from the few images we have (without x-ray of the initial trauma and directly postoperative) it looks fine.However, there are two locking screws directly positioned at the fracture site.Usually you would allow some movement to induce bone growth and repair directly at the site.This may have contributed to a delay.Age is a negative factor for bone healing, the weight is fine, though.A female of that age is high at risk to develop osteoporosis.Non-union led to the breakage.An additional plate at the medial aspect of the femur could contribute to an improved healing.¿ a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the investigation, the root cause of the failure is due to a combination of factors.The patient's age (78 years) is a negative factor in bone healing since there is a high risk of osteoporosis.Furthermore, the rigid fixation near the bone breakage caused a non-union which lead to an extended mechanical load on the plate.As a conclusion, both patient and user related causes lead to the reported event.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
Pharmacist reported that: "patient consulting at emergencies for pain and cracking of the right femur.Osteosynthesis plate broken spontaneously following mobilization of the patient having undergone a first osteosynthesis on (b)(6) 2019 on a distal left femur.Patient didn¿t fall nor suffer any trauma since the first procedure.Observed clinical consequences: rx: fracture of the plate with displacement of the fracture.Total : bottom third left femur fracture with plate break precautionary measures and action taken: plate changing urgently in the operating room with a new plate axsos 3 and fracture consolidation with bone substitute." additionally reported: the patient was walking with a cane, according to the surgeon.The surgeon's instructions concerning mobilization: no support for 4 weeks after the operation and re-education after the 4 weeks.Surgeon says the instructions were followed by the patient.There are no special circumstances or pathology in the patient, however the surgeon expresses doubt about a delay or lack of consolidation.

Brand Name
DISTAL LATERAL FEMUR PLATE AXSOS 3 TI FOR LEFT FEMUR 10 HOLE / L238MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key10176299
Report Number0008031020-2020-01707
Device Sequence Number11419437
Product Code HRS
UDI-Device Identifier04546540685681
UDI-Public04546540685681
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K181091
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 09/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date02/29/2024
Device Model Number627610S
Device Catalogue Number627610S
Device Lot NumberD19440
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/23/2020
Initial Date Received by Manufacturer 05/25/2020
Supplement Date Received by Manufacturer08/06/2020
Initial Report FDA Received Date06/19/2020
Supplement Report FDA Received Date09/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR
Patient Weight62